Iowa, 2015

Hail in Iowa, April 19, 2015

April 19, 2015 · NWS DMX · 2 events in 2 counties and zones

A strong upper level trough lifted across Iowa during the afternoon. Cold air was in place aloft with the freezing level down to around 9,000 feet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong upper level trough lifted across Iowa during the afternoon. Cold air was in place aloft with the freezing level down to around 9,000 feet. CAPE was limited with only around 500 J/kg available. Shear and CAPE in the -10 to -30 C layer of the atmosphere was virtually nil. During the peak afternoon heating, a line of thunderstorms formed as a cold front moved through the state. Many of the storms produced hail, but much of the hail was small though covering the ground in places. A stronger storm moved through the Pella area of Marion County with nickel size hail reported at the Pella Airport. One of the storms became more intense over Marshall County and produced quarter size hail, covering the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 19, 2:02 PM CST, 35 minutes earlier.

Area forecast discussion, Apr 19, 2:02 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
302 PM CDT SUN APR 19 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 302 PM CDT SUN APR 19 2015

SOUTH OF IOWA...SHORT WAVE CONTINUES TO ROTATE EAST WHILE UPPER
LEVEL TROUGH PROGRESSES EAST WITH PACIFIC AND SECONDARY CANADIAN
COLD FRONT NOW PLOWING INTO SOUTHEAST SOUTH DAKOTA LATE THIS
AFTERNOON. FRONTOGENETICAL FORCING HAS INCREASED ALONG THE PACIFIC
BOUNDARY/TROUGH OVER CENTRAL AND NORTHERN IOWA. SOUTHEAST STILL IN
THE WARM SECTOR AND NEEDING TO MONITOR FOR SCT CONVECTION THIS
AFTERNOON...A FEW MAY REACH SVR LIMITS AS SFC BASED CAPE NOW NEAR
1000 J/KG WITH BULK SHEAR AROUND 20-30KTS AS DEPICTED BY SPC RUC
MODEL ANALYSIS AT 17Z. AS PACIFIC FRONT TROUGH EDGE EAST THIS
EVENING...FORCING SHIFTS EAST AND AREA OVER SOUTHEAST IOWA FILLS IN
WITH SHOWERS AND STORMS AS WELL THIS AFTERNOON/EVENING. OVER
NORTHERN IOWA THE SECONDARY BOUNDARY WILL INCREASE FORCING OVER THE
EAST/NORTHEAST THROUGH 02Z WITH LINGERING SHOWERS THROUGH 06Z EAST.
WINDS INCREASING BEHIND THE SYSTEM WITH 20 TO 25 MPH WINDS GUSTING
TO NEAR 35 MPH AT TIMES THIS EVENING. RAINFALL TOTALS WILL AGAIN
REACH ABOUT ONE THIRD OF AN INCH THROUGH 00Z AND ANOTHER THIRD OF AN
INCH OVER THE NORTHEAST/EAST THROUGH 06Z. UPSTREAM CLOUDS CONTINUE
WITH COLD AIR ADVECTION...LIKELY TO SEE LOW STRATUS OVERNIGHT ACROSS
THE AREA WITH SOME BREAKS TOWARD 12Z NORTHWEST AS DRIER AIR MOVES
INTO THE REGION.

.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 302 PM CDT SUN APR 19 2015

LINGERING SHOWERS AND THUNDERSTORMS TONIGHT...DISCUSSED IN THE
SHORT TERM SECTION ABOVE...SHOULD CLEAR OUT TO THE EAST BY MONDAY
MORNING AS A COLD FRONT SWEEPS ACROSS IOWA. THIS WILL USHER IN
CONSIDERABLY COOLER WEATHER FOR THE BULK OF THE COMING WEEK. A
LARGE MID/UPPER ATMOSPHERIC GYRE MOVING FROM CENTRAL CANADA INTO
THE UPPER MIDWEST...THE SYSTEM RESPONSIBLE FOR THE PASSAGE OF THE
AFORESAID SURFACE FRONT...WILL SLIDE OVER MINNESOTA AND THE GREAT
LAKES REGION ON MONDAY AND TUESDAY. AS IT DOES SO...A SERIES OF
SUBTLE SHORTWAVE IMPULSES ROUNDING THE CYCLONE WILL ASSIST IN THE
GENERATION OF A LARGE CLOUD SHIELD AND SOME SPRINKLES/LIGHT
SHOWERS AT TIMES. THESE WILL PRIMARILY AFFECT NORTHERN AND EASTERN
IOWA DURING THE AFTERNOON AND EVENING HOURS ON MONDAY AND POSSIBLY
TUESDAY. HAVE MAINTAINED 20 TO 30 POPS IN OUR NORTHEASTERN
COUNTIES ON MONDAY AFTERNOON...BUT HAVE NOT YET INTRODUCED THEM ON
TUESDAY AFTERNOON AS CONFIDENCE IS LOWER ON WHETHER THE
CLOUD/PRECIP SHIELD WILL EXTEND AS FAR SOUTHWEST AS OUR FORECAST
AREA BY THAT TIME DEPENDING ON THE SPEED WITH WHICH THE LARGE LOW
MOVES AWAY OVER THE GREAT LAKES. IN ANY EVENT...LIGHT SHOWERS THAT
DO OCCUR WILL HAVE LITTLE TO NO SENSIBLE IMPACT. OF GREATER
INTEREST WILL BE THE STRONG WINDS GENERATED AS THE GYRE MOVES
SLOWLY BY TO OUR NORTHEAST. THESE WINDS WILL PEAK WITH DAYTIME
MIXING FROM LATE MORNING THROUGH LATE AFTERNOON EACH DAY...AND
WILL LIKELY BE HIGHEST ON MONDAY WHEN THE PARENT SYSTEM IS AT ITS
CLOSEST APPROACH. FORECAST SOUNDINGS CONTINUE TO INDICATE A MIXED
LAYER UP TO ABOUT 650 MB BY MID AFTERNOON MONDAY WITH WINDS AT THE
TOP OF THIS LAYER IN THE 35 TO 40 KT RANGE. HAVE CONTINUED TREND
OF BUMPING UP FORECAST WINDS...AND SUSPECT THAT A WIND ADVISORY
MAY BECOME NECESSARY FOR MONDAY LATER TONIGHT. ADVISORY LEVEL
WINDS MAY ALSO BE POSSIBLE ON TUESDAY...BUT AGAIN AS WITH THE
POPS...VARIANCE IN SOLUTIONS OF THE PROGRESSION OF THE CYCLONE
LEADS TO A LOWER CONFIDENCE IN THE THRESHOLD BEING MET AT THIS
TIME. ALL IN ALL MONDAY AND TUESDAY WILL BE COLD...BLUSTERY...AND
WITH SOME LIGHT SPITS OF RAIN NORTH AND EAST.

AS THE LARGE MID/UPPER LEVEL LOW MOVES EASTWARD AWAY FROM THE
GREAT LAKES LATER IN THE WEEK IT WILL ALLOW A COLD SURFACE HIGH
PRESSURE AREA TO SPILL DOWN FROM CANADA ACROSS THE MIDWEST AND
IOWA...DOMINATING OUR WEATHER FROM LATE WEDNESDAY INTO FRIDAY.
THIS WILL CAUSE A CONSIDERABLE DIMINISHING OF WINDS BUT ALSO
REINFORCE THE COLD AIRMASS IN PLACE AND LIKELY LEAD TO BETTER
RADIATIVE COOLING CONDITIONS ON WEDNESDAY NIGHT AND THURSDAY
NIGHT...WHEN FROST MAY BE POSSIBLE ESPECIALLY IN THE NORTH AND LOW
LYING AREAS SUCH AS THE NISH VALLEY. WE WILL BE WATCHING THIS
CLOSELY FOR THE POSSIBILITY OF HEADLINE ISSUANCES ALTHOUGH IT IS
VERY EARLY IN THE GROWING SEASON SO ANY IMPACT SHOULD BE MINIMAL.

LOOKING FARTHER AHEAD TOWARD NEXT WEEKEND...THERE HAS BEEN SOME
CONSISTENCY IN LONG RANGE MODEL SOLUTIONS SCOOPING A BROAD
SOUTHWEST U.S. 500 MB TROUGH UP ACROSS OR NEAR IOWA AROUND
SATURDAY OR SUNDAY...HOWEVER THE 12Z GFS AND ECMWF RUNS TODAY
SPLIT OFF FROM THIS PREVIOUS GENERAL CONSENSUS AND IN OPPOSITE
DIRECTIONS...RESULTING IN THE CURRENT DEPICTION OF CLEAR AND DRY
WEATHER BY THE GFS AS OPPOSED TO THE LARGE LOW PRESSURE SYSTEM
MOVING OVERHEAD DEPICTED BY THE ECMWF. WITH SUCH LARGE SPREAD AND
VARIABILITY THERE IS LITTLE TO HANG OUR HATS ON A WEEK FROM
NOW...EXCEPT THAT NO NOTICEABLE WARMUP IS EXPECTED BY THAT TIME.

&&

.AVIATION...19/18Z
ISSUED AT 1233 PM CDT SUN APR 19 2015

COMPLICATED FORECAST FOR THE NEXT 6 HOURS...AS THE SHORTWAVE
DRIFTS ACROSS THE AREA SHOWERS AND ISO THUNDER WITH IFR/LIFR CIGS WILL
FILL IN ALONG THE UPPER LEVEL/SFC BOUNDARY MOVING SOUTHEAST ACROSS
WESTERN/NORTHERN IOWA THIS AFTERNOON. BETTER CHANCES FOR ISO
THUNDER SOUTHEAST WITH VFR/MVFR CIGS SOUTHEAST THROUGH 02Z. THEN
WITH INCREASING NORTHWEST WINDS...GUSTS TO 25 TO 30 KTS POSSIBLE
THIS EVENING AND AGAIN AFT 14Z MON AS MIXING INCREASES WITH MORE
UNSTABLE BOUNDARY LAYER. MONDAY WILL SEE GENERALLY MVFR/VFR CIGS
WITH SOME CIGS AROUND 3000 AT TIMES. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
LONG TERM...LEE
AVIATION...REV
Hazardous weather outlook, Apr 19, 2:28 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT SUN APR 19 2015

IAZ004>007-015>017-023>026-033>036-044>047-057>059-070>072-081-
082-092-093-201100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
MADISON-ADAMS-UNION-TAYLOR-RINGGOLD-
328 PM CDT SUN APR 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG NORTHWEST WINDS ARE FORECAST...AROUND 25 MPH GUSTING TO
NEAR 40 MPH AT TIMES THROUGH THIS EVENING...THEN NEAR 20 MPH WITH
GUSTS OF 25 TO 30 MPH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS OF NEAR 30 MPH WITH GUSTS TO AROUND 40 MPH ARE POSSIBLE
DURING THE DAY ON MONDAY AND TUESDAY...MAINLY NORTH OF HIGHWAY
30.

AREAS OF FROST OR AT LEAST FREEZING TEMPERATURES ARE POSSIBLE
ACROSS PORTIONS OF THE AREA ON TUESDAY...WEDNESDAY AND THURSDAY
MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ027-028-037>039-048>050-060>062-073>075-083>086-094>097-201100-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-
JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-
WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
328 PM CDT SUN APR 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING. SEVERE WEATHER IS UNLIKELY...BUT SOME STORMS COULD
PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS OF NEAR 30 MPH WITH GUSTS TO AROUND 40 MPH ARE POSSIBLE
DURING THE DAY ON MONDAY AND TUESDAY...MAINLY NORTH OF HIGHWAY
30.

AREAS OF FROST OR AT LEAST FREEZING TEMPERATURES ARE POSSIBLE
ACROSS PORTIONS OF THE AREA ON TUESDAY...WEDNESDAY AND THURSDAY
MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEE

In the hours before

Special weather statement, Apr 19, 12:29 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
129 PM CDT SUN APR 19 2015

IAZ073>075-083>086-094>097-192030-
WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...INDIANOLA...NORWALK...CARLISLE...
PELLA...KNOXVILLE...OSKALOOSA...OSCEOLA...CHARITON...ALBIA...
OTTUMWA...LAMONI...LEON...CORYDON...SEYMOUR...ALLERTON...
HUMESTON...CENTERVILLE...BLOOMFIELD
129 PM CDT SUN APR 19 2015

...SCATTERED THUNDERSTORMS WITH HAIL POSSIBLE...

THUNDERSTORMS ARE MOVING INTO SOUTH CENTRAL IOWA THIS AFTERNOON.
THE STORMS MAY PRODUCE HAIL FROM PEA UP TO PENNY SIZED AS THEY
MOVE TO THE NORTH THROUGH THE AREA THROUGH 3 PM THIS AFTERNOON.
BRIEF HEAVY RAINFALL AND LIGHTNING WILL ALSO ACCOMPANY THESE
STORMS THIS AFTERNOON WITH RAINFALL AMOUNTS OF UP TO ONE QUARTER
INCH POSSIBLE.

REV
Special weather statement, Apr 19, 1:32 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
232 PM CDT SUN APR 19 2015

IAZ073-074-083>085-095>097-192015-
APPANOOSE IA-WARREN IA-DAVIS IA-WAYNE IA-LUCAS IA-MARION IA-
CLARKE IA-MONROE IA-
232 PM CDT SUN APR 19 2015

...THUNDERSTORMS WITH HEAVY RAIN AND HAIL UP TO NICKEL SIZE...

AT 231 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
LAKESIDE CASINO TO NEAR CHARITON TO 6 MILES SOUTHWEST OF RATHBUN LAKE
TO 9 MILES EAST OF UNIONVILLE...AND MOVING NORTH AT 15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
INDIANOLA...CENTERVILLE...CHARITON...MELCHER-DALLAS...RATHBUN LAKE...
LAKE SUNDOWN...MILO...MORAVIA...MOULTON...RUSSELL...NEW VIRGINIA...
MARTENSDALE...MYSTIC...LACONA...CINCINNATI...LUCAS...WOODBURN...
EXLINE...WILLIAMSON AND ST. MARYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4072 9307 4094 9337 4109 9384 4116 9383
      4116 9379 4147 9376 4129 9321 4107 9291
      4067 9258 4059 9264 4059 9296
TIME...MOT...LOC 1931Z 199DEG 14KT 4112 9373 4099 9335 4078 9305 4050
9282

MS APR 15
Special weather statement, Apr 19, 2:14 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
314 PM CDT SUN APR 19 2015

IAZ061-074-192100-
JASPER IA-MARION IA-
314 PM CDT SUN APR 19 2015

...THUNDERSTORMS WITH HAIL AND POTENTIALLY GUSTY WINDS...

AT 313 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PELLA...MOVING NORTHWEST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LAKE RED ROCK AROUND 335 PM CDT.
  MONROE AROUND 400 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE PELLA MUNICIPAL
AIRPORT...ELK ROCK STATE PARK AND REASNOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4142 9288 4137 9302 4155 9323 4163 9285
TIME...MOT...LOC 2013Z 156DEG 8KT 4143 9296

MS
Special weather statement, Apr 19, 2:31 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
331 PM CDT SUN APR 19 2015

IAZ085-192100-
MONROE IA-
331 PM CDT SUN APR 19 2015

...THUNDERSTORMS WITH HEAVY RAIN AND HAIL...

AT 330 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF RATHBUN LAKE...OR 9 MILES SOUTHWEST OF ALBIA...MOVING
NORTHEAST AT 15 MPH.

DIME SIZE HAIL MAY LIKELY COVER THE GROUND...ALONG WITH WINDS IN
EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALBIA AND ALBIA MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4090 9304 4107 9301 4099 9275 4090 9287
TIME...MOT...LOC 2030Z 206DEG 14KT 4093 9295

MS APR 15

The radar

The Des Moines radar (KDMX), 74 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Marion

When
April 19, 2:37 PM CST
Where
Marion County, Pella Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.400, -92.950

Hail, Marshall

When
April 19, 3:47 PM CST
Where
Marshall County, 2.47 mi SW of La Moille
Measured
1 in hail
Property damage
$1,000
Reported by
Storm Chaser
Coordinates
42.010, -93.070

Highway 30 was covered in quarter size hail and ditches along the highway were full of water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560903, 560905.